Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

June 9, 2021Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Jun 9, 2021, 6:30 PM MDT for Missoula County, Montana. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2021, 6:30 PM MDT (00:30 UTC)
Expired
Jun 9, 2021, 7:00 PM MDT
In force
30 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 28 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:05 PM MDTHAIL 0.754 W Woodworth, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS85 KMSO 100030
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
630 PM MDT Wed Jun 9 2021
 
MTZ006-043-100100-
Bitterroot/Sapphire Mountains MT-Potomac/Seeley Lake Region MT-
630 PM MDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...
NORTHWESTERN GRANITE AND NORTHWESTERN POWELL COUNTIES UNTIL 700 PM
MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bonner-West Riverside, or 13 miles east of
Missoula, moving north at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seeley Lake, Bonner-West Riverside, Twin Creeks, Clinton, Potomac and
Turah.

LAT...LON 4670 11367 4677 11391 4725 11371 4716 11334
TIME...MOT...LOC 0029Z 200DEG 40KT 4682 11375 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:28 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 9, 2:28 PM MDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
228 PM MDT Wed Jun 9 2021

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING FOR WEST-CENTRAL MONTANA...

...SNOW ACCUMULATIONS 5000 FEET AND ABOVE ACROSS CLEARWATER
MOUNTAINS AND BITTERROOT/SAPPHIRE MOUNTAINS EARLY THURSDAY...

.DISCUSSION... Rain showers will continue to spread south to
north across northwest Montana for the rest of the afternoon and
evening. Areas further south have seen showers diminish and move
out of the area. Locations that have been clear, or beginning to
clear this afternoon, will have the chance for scattered
thunderstorms after 4PM. Some of these thunderstorms could become
severe, producing strong damaging wind gusts and large hail up to
1" in diameter, or larger. Locations with the greatest threat,
will be Powell County and the eastern portion of Missoula County
(Seeley Lake Region). Locations in western Montana along and west
of Highway 93, as well as north-central Idaho will have a lesser
chance in seeing strong to severe thunderstorms this evening due
to several hours of cloud cover.

A second round of thunderstorms are expected to develop and move
through north-central Idaho and a good portion of western Montana
overnight tonight, starting around Midnight. These storms are not
expected to be as strong, though frequent lightning, gusty winds
up to 45 mph, and brief heavy rain is possible.

As the cold front moves through in the early morning hours
tomorrow, colder air will be spilling in behind it. Elevations of
5000 feet and above in the Clearwater Mountains of Idaho, and the
Bitterroot/Sapphire Mountains in western Montana, will see rain
changing to snow. Anywhere from 1 to 5 inches of snow will be
possible in these locations through early afternoon Thursday.
Those planning to recreate at these elevations, should prepare for
wintry conditions. All other elevations across the Northern
Rockies, expect a wet and cool day. Afternoon temperatures are
forecast to be around 15F degrees cooler than normal.

As the clouds clear and winds diminish overnight Thursday night,
temperatures will be allowed to lower into the low to mid 30s
across many valleys in the Northern Rockies. Those that have
sensitive plants, would be advised to cover or bring them
indoors.

Scattered rain showers will stream over northwest Montana during
the day on Saturday, ahead of a building ridge of high pressure.
Nothing noteworthy, but persistent light rain is possible along
highway 200 & 2 throughout the day. Temperatures will be
rebounding back to normal for the rest of the region through the
weekend. By early next week, the ridge will be at it's strongest,
with temperatures rising into the low to mid 90s for most valleys
in western Montana and north-central Idaho.

&&

.AVIATION...A trough moving across the region is causing showers
and low ceilings in northwest Montana and thunderstorms in
southwest Montana this evening. Showers will continue to affect
KGPI through the night as well as KMSO. Ahead of the trough,
strong south winds are gusting in the 30s causing a crosswind at
KBTM, which is expected to last until around 10/02Z. Tonight snow
levels will lower to around 5,000 ft with some accumulations at
backcountry air strips possible.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 6 AM to 3 PM MDT Thursday ABOVE
     5000 FEET for the Bitterroot/Sapphire Mountains.

ID...Winter Weather Advisory from 5 AM to 2 PM PDT Thursday ABOVE
     5000 FEET for the Southern Clearwater Mountains.

&&

In the hours before

Special weather statement, Jun 9, 5:24 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Missoula MT
524 PM MDT Wed Jun 9 2021

MTZ003>005-043-100000-
Flathead/Mission Valleys MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
524 PM MDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE...EASTERN
MISSOULA AND WESTERN POWELL COUNTIES UNTIL 600 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
East Missoula, or 7 miles northeast of Missoula, moving northeast at
60 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. Cloud to ground lightning has been observed.

Locations impacted include...
Missoula, Bonner-West Riverside, Wye, East Missoula and Evaro.

LAT...LON 4684 11388 4685 11390 4685 11396 4696 11419
      4753 11369 4738 11335
TIME...MOT...LOC 2323Z 211DEG 57KT 4698 11397
Special weather statement, Jun 9, 6:02 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Missoula MT
602 PM MDT Wed Jun 9 2021

MTZ005-006-043-100030-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Potomac/Seeley Lake Region MT-
602 PM MDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...NORTH
CENTRAL RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 630 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Stevensville, or 22 miles northeast of Hamilton, moving
north at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm. Cloud to ground lightning is also possible.

Locations impacted include...
Bonner-West Riverside, Clinton and Turah.

LAT...LON 4640 11383 4647 11407 4695 11387 4685 11351
TIME...MOT...LOC 0001Z 201DEG 39KT 4652 11391
Local storm report, Jun 9, 6:15 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
615 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             4 ENE CORVALLIS         46.34N 114.03W
06/09/2021  E1.00 INCH       RAVALLI            MT   PUBLIC

            GROUND IS WHITE WITH THE BIGGEST STONES
            AROUND QUARTER SIZE.

&&
Local storm report, Jun 9, 6:20 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
620 PM MDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 ENE CORVALLIS         46.34N 114.03W
06/09/2021  E1.00 INCH       RAVALLI            MT   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 4 ENE
            CORVALLIS. GROUND IS WHITE WITH THE BIGGEST
            STONES AROUND QUARTER SIZE.

&&
Special weather statement, Jun 9, 6:30 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
630 PM MDT Wed Jun 9 2021

MTZ006-043-100100-
Bitterroot/Sapphire Mountains MT-Potomac/Seeley Lake Region MT-
630 PM MDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...
NORTHWESTERN GRANITE AND NORTHWESTERN POWELL COUNTIES UNTIL 700 PM
MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bonner-West Riverside, or 13 miles east of
Missoula, moving north at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seeley Lake, Bonner-West Riverside, Twin Creeks, Clinton, Potomac and
Turah.

LAT...LON 4670 11367 4677 11391 4725 11371 4716 11334
TIME...MOT...LOC 0029Z 200DEG 40KT 4682 11375

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:02 PM MDTSpecial Weather StatementMSOMissoula28 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.